Alert archive / Arizona / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Flagstaff, AZ

April 7, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this red flag warning at Apr 7, 2017, 1:35 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Apr 8, 2017, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 1:35 PM MST (20:35 UTC)
In effect from
Apr 8, 2017, 11:00 AM MST
Expired
Apr 8, 2017, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.6 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2373 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

263 
WWUS85 KFGZ 072035
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
135 PM MST Fri Apr 7 2017

AZZ110>114-140-081400-
/O.UPG.KFGZ.FW.A.0001.170408T1800Z-170409T0200Z/
/O.NEW.KFGZ.FW.W.0001.170408T1800Z-170409T0200Z/
Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
135 PM MST Fri Apr 7 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SATURDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF NORTHEAST 
ARIZONA BELOW 7000 FEET...

The National Weather Service in Flagstaff has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Saturday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Northeast Arizona below 7000 feet.

* 20 FOOT WIND...Southwest winds sustained at 15 to 25 mph
  gusting to 45 mph in the afternoon.

* RELATIVE HUMIDITY...Ranging from 8 to 13 percent.

* IMPACTS...Any fires that develop could spread rapidly. Outdoor 
  burning is not recommended.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

KD
3 follow-up statements
662 
WWUS85 KFGZ 081108
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
408 AM MST Sat Apr 8 2017

AZZ110>114-140-081915-
/O.CON.KFGZ.FW.W.0001.170408T1800Z-170409T0200Z/
Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
408 AM MST Sat Apr 8 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY
FOR MUCH OF NORTHEAST ARIZONA BELOW 7000 FEET...

* AFFECTED AREA...Northeast Arizona below 7000 feet.

* 20 FOOT WIND...Southwest winds sustained at 15 to 25 mph 
  gusting to 45 mph in the afternoon.

* RELATIVE HUMIDITY...Ranging from 8 to 13 percent.

* IMPACTS...Any fires that develop could spread rapidly. 
  Outdoor burning is not recommended. 

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$
669 
WWUS85 KFGZ 081808
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
1108 AM MST Sat Apr 8 2017

AZZ110>114-140-090200-
/O.CON.KFGZ.FW.W.0001.000000T0000Z-170409T0200Z/
Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
1108 AM MST Sat Apr 8 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR MUCH OF
NORTHEAST ARIZONA BELOW 7000 FEET...

* AFFECTED AREA...Northeast Arizona below 7000 feet.

* 20 FOOT WIND...Southwest winds sustained at 15 to 25 mph 
  gusting to 45 mph in the afternoon.

* RELATIVE HUMIDITY...Ranging from 8 to 13 percent.

* IMPACTS...Any fires that develop could spread rapidly. 
  Outdoor burning is not recommended.

A Red Flag Warning means that critical fire weather conditions
are either occurring or are imminent. A combination of strong
winds and low relative humidities can contribute to extreme fire
behavior.

Please notify field crews of this red flag warning.

&&

$$

KD
981 
WWUS85 KFGZ 090205
RFWFGZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Flagstaff AZ
705 PM MST Sat Apr 8 2017

AZZ110>114-140-090315-
/O.EXP.KFGZ.FW.W.0001.000000T0000Z-170409T0200Z/
Chinle Valley (Fire Weather Zone 110)-
Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)-
Little Colorado River Valley in Coconino County (Fire Weather
Zone 112)-
Little Colorado River Valley in Navajo County (Fire Weather Zone
113)-
Little Colorado River Valley in Apache County (Fire Weather Zone
114)-
Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone
140)-
705 PM MST Sat Apr 8 2017

...RED FLAG WARNING HAS EXPIRED FOR NORTHEAST ARIZONA BELOW 7000
FEET...

Wind speeds will continue to decrease below Red Flag Warning 
thresholds as humidities slowly climb this evening. A few
locations immediately downwind of the White Mountains may see
critical fire weather conditions through around 8 PM MST before
humidities climb.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 7, 9:17 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 7, 9:17 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
917 AM MST Fri Apr 7 2017

.SYNOPSIS...Expect a warm and breezy day today with periods of
passing cloud cover. A weak storm system will affect the region
on Saturday, featuring gusty southwest winds and a chance of light
showers. Lighter winds and dry weather return by late Sunday and
last into early next week.

&&

.UPDATE...No changes needed to the previous forecast this morning.
Southwesterly winds will become breezy this afternoon with high
temperatures ranging from 5 to 10 degrees above normal. There will
be mid to high level clouds through the day in advance of a weak
trough that will move through northern Arizona on Saturday. This
system will bring strong southwest winds and increased fire danger
to portions of the region.

&&

.PREV DISCUSSION /317 AM MST/...A warm and breezy day is on tap
today as the Pacific trough continues to spread into the western
United States. Southwest winds will be on the increase this
afternoon through Saturday as the trough moves inland. In
addition, expect periods of mid and high level clouds.

The strongest winds are still anticipated to be Saturday
afternoon when the trough pushes a shortwave across northern
Arizona. Forecast models are in good agreement with the track of
the shortwave and associated increase in winds. Areas along the
Mogollon Rim/White Mountains north to the Utah border will see
gusts in the 40-45 mph range and a wind advisory will likely be
needed. The winds may combine with low enough humidity in the
lower elevations to generate critical fire weather conditions for
portions of eastern Arizona. There has been very little change in
forecast precipitation, and we have continued the chance for
showers Saturday afternoon/evening primarily over the high terrain
from the Rim north. There should be just enough instability for
isolated thunder as well across northwestern Arizona.

Sunday through Wednesday of next week will feature a more zonal
west to southwest flow producing dry weather. Temperatures will be
cool behind the shortwave Sunday, but will quickly see a warming
trend early next week. There is potential for another Pacific
trough to affect the region by late next week bringing cooler and
windier weather.

&&

.AVIATION...For the 18Z Package...Expect increasing southwest winds
today, with most locations experiencing sustained winds from 10 to
20 knots and gusts from 20 to 30 knots. Winds dying down some after
sunset but remaining gusty downwind of terrain features. In
addition, expect occasional mid-to-upper level cloud cover ahead of
an approaching low pressure system. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...For today, an approaching storm system will bring
breezy southwest winds, along with humidities in the 8 to 15 percent
range below 6500 feet. On Saturday, expect strong southwest winds,
isolated showers and increasing humidities as a cold front crosses
the district. However, humidities will remain low across the eastern
zones with a Fire Weather Watch in effect for Saturday at elevations
below 6500 feet.

Sunday through Tuesday...Expect cooler temperatures and lighter
northwest winds on Sunday. Dry weather and near normal temperatures
are forecast on Monday and Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Fire Weather Watch from
Saturday morning through Saturday evening FOR AZZ110>114-140.

&&

PUBLIC...TPS/MCT
AVIATION...KD
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Apr 7, 3:26 AM MST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
326 AM MST Fri Apr 7 2017

AZZ004>018-037>040-080700-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
326 AM MST Fri Apr 7 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight.

No weather hazards are expected today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Expect increased wind on Saturday as a weather system moves
through northern Arizona. Areas from the Mogollon Rim/White
Mountains north to the Utah border will see wind gusts up to 40-45
mph.

These winds may combine with low enough relative humidity in the
lower elevations of eastern Arizona to produce critical fire
weather conditions Saturday afternoon and Fire Weather Watch has
been issued.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 3:07 AM MSTFire Weather WatchFGZApache, Coconino, Navajo10 hr
Apr 7, 1:40 PM MSTWind AdvisoryFGZApache, Coconino, Navajo30 hr

Nearby

Red Flag Warnings in Arizona, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.